Kentucky, 2004Flash Flooding in Kentucky, July 17, 2004
July 17, 2004 · NWS LMK · 4 events in 4 counties and zones
4 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 17, 1:05 AM EST, 29 minutes earlier.
Area forecast discussion, Jul 17, 1:05 AM EST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
205 AM EDT SAT JUL 17 2004
SCATTERED THUNDERSTORMS WITH AROUND 40 TO 50 PERCENT COVERAGE MOVING
SOUTHEAST ACROSS MAINLY THE NORTHEASTERN CWA. SOME STORMS PREVIOUSLY
WERE ON THE STRONG SIDE...BUT...WITH CONTINUING STABILIZATION OF THE
NOCTURNAL BOUNDARY LAYER...FEEL WIND THREAT FROM CURRENT CONVECTION
WILL LESSEN THROUGH THE EARLY MORNING HOURS. MAIN THREAT FOR THE
REST OF THE MORNING WILL BE ISOLATED HEAVY RAINFALL...AND FREQUENT
LIGHTNING. FEEL THAT INTENSITY AND COVERAGE OF RAIN WILL LESSEN
TOWARDS DAWN...AND THAT MOST OF THE PRECIPITATION FROM NOW ON WILL
FALL ACROSS SOUTHEAST INDIANA AND THE BLUEGRASS REGION OF
KENTUCKY.
UPPER AIR DISTURBANCE BEHIND THIS CONVECTION READILY APPARENT VIA
WATER VAPOR SATELLITE ACROSS LOWER MICHIGAN. A SHARP MID LEVEL
TROUGH CURRENTLY EXTENDS SOUTHWESTWARD FROM THIS LOW ACROSS CENTRAL
INDIANA AND ILLINOIS. A DIFFUSE SURFACE LOW CURRENTLY ACROSS
SOUTHERN ILLINOIS WILL DROP SOUTH ACROSS CENTRAL KENTUCKY LATER
TODAY AND INTO THE EASTERN TENNESSEE VALLEY THIS EVENING. BACK EDGE
OF PRECIP WILL FORM A BROKEN NORTHEAST/SOUTHWEST ORIENTATED LINE AND
MOVE ACROSS OHIO RIVER DURING THE PREDAWN HOURS. EXPECT THAT PRECIP
CHANCES WILL DECREASE RAPIDLY FROM NORTH TO SOUTH LATER THIS MORNING
AS MID LEVEL TROUGH DROPS SOUTH.
EXPECT CLOUDS TO LINGER QUITE AWHILE TODAY...AND EVEN THROUGH SUNDAY
AS MID LEVEL MOISTURE WRAPS AROUND UPPER LEVEL LOW THAT BECOMES
ESTABLISHED ACROSS OHIO. WILL GO DRY ON SUNDAY EXCEPT FOR ADDING A
SLIGHT CHANCE OF SHOWERS ACROSS THE BLUEGRASS REGION AS INSTABILITY
MAY BE GREATER THERE CLOSER TO THE UPPER LOW. DAYTIME HIGHS WILL
RANGE FROM 5 TO 10 DEGREES BELOW NORMAL THROUGH SUNDAY AS NORTH
WINDS AND UNSEASONABLY COOL MID LEVEL TEMPERATURES REMAIN ACROSS THE
UPPER OHIO VALLEY.
EXPECT MOSTLY CLEAR SKIES MONDAY AS TROUGH AXIS MOVES EAST OF
KENTUCKY AND SURFACE HIGH PRESSURE MOVES ACROSS. TEMPERATURES WILL
REBOUND TO SEASONAL NORMS. THE LAST IN THIS CONTINUING SERIES OF
SHORTWAVE DISTURBANCES ROTATING AROUND EASTERN FULL AMPLITUDE TROUGH
WILL DROP SOUTH OUT OF THE WESTERN GREAT LAKES AND ACROSS INDIANA
TUESDAY. WILL ADD CHANCE OF PRECIPITATION TUESDAY.
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.
&&
JSD
Hazardous weather outlook, Jul 16, 8:40 PM EST, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
940 PM EDT FRI JUL 16 2004
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-170900-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK IN-CLARK KY-
CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY-
FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY-
HANCOCK KY-HARDIN KY-HARRISON IN-HARRISON KY-HART KY-HENRY KY-
JEFFERSON IN-JEFFERSON KY-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALFE KY-MONROE KY-
NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-
RUSSELL KY-SCOTT IN-SCOTT KY-SHELBY KY-SIMPSON KY-SPENCER KY-
TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON IN-WASHINGTON KY-
WOODFORD KY-
INCLUDING THE CITIES OF...BARDSTOWN...BOWLING GREEN...
CAMPBELLSVILLE...COLUMBIA...CORYDON...CYNTHIANA...DANVILLE...
ELIZABETHTOWN...FRANKFORT...FRANKLIN...GLASGOW...HARDINSBURG...
HARRODSBURG...JASPER...LEITCHFIELD...LEXINGTON...LOUISVILLE...
NEW ALBANY...RICHMOND...RUSSELLVILLE...SHELBYVILLE...STANFORD...
VERSAILLES...WINCHESTER
940 PM EDT (840 PM CDT) FRI JUL 16 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL INDIANA AND
CENTRAL KENTUCKY.
.DAY ONE...OVERNIGHT.
SCATTERED THUNDERSTORMS ARE FORECAST OVERNIGHT WITH THE GREATEST
COVERAGE EXPECTED ACROSS SOUTH CENTRAL INDIANA...NORTH CENTRAL
KENTUCKY AND THE BLUEGRASS REGION. THESE STORMS SHOULD REMAIN BELOW
SEVERE LIMITS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SCATTERED THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE SATURDAY AND
SATURDAY NIGHT AS WELL AS NEXT THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 16, 9:26 PM EST, 4 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1026 PM EDT FRI JUL 16 2004
INZ078-079-092-KYZ030>033-170400-
CLARK IN-HENRY KY-JEFFERSON IN-JEFFERSON KY-OLDHAM KY-SCOTT IN-
TRIMBLE KY-
INCLUDING THE CITY OF...LOUISVILLE
1026 PM EDT (926 PM EST) FRI JUL 16 2004
A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE ACROSS A PORTION OF
SOUTHERN INDIANA TO NEAR THE OHIO RIVER IN NORTHERN KY. THE STRONGEST
OF THIS ACTIVITY CONTAINS A STORM MOVING EAST AROUND 25 MPH...FROM
NEAR SCOTTSBURG AT 930 PM EDT (830 PM EST)...TO NEAR MADISON IN AND
BEDFORD KY AROUND 1010 PM. THIS ACTIVITY WILL BE CAPABLE OF FREQUENT
LIGHTNING, SMALL HAIL, GUSTY WINDS TO 30 MPH, AND BRIEF HEAVY
RAINFALL, WITH LOCALIZED UP TO 3/4 INCH THROUGH MIDNIGHT.
JB
Special weather statement, Jul 16, 9:47 PM EST, 3 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1047 PM EDT FRI JUL 16 2004
INZ076-083-084-089-KYZ023-024-170500-
BRECKINRIDGE KY-CRAWFORD IN-DUBOIS IN-HANCOCK KY-ORANGE IN-PERRY IN-
INCLUDING THE CITIES OF...HARDINSBURG...JASPER
947 PM EST (947 PM CDT) FRI JUL 16 2004
A CLUSTER OF STRONG STORMS WILL MOVE FROM THE EVANSVILLE IN AREA TO
THE JASPER AND TELL CITY AREAS THROUGH 1030 PM EST (1130 PM EDT). THE
ACTIVITY IS MOVING RATHER SLOWLY SOUTHEAST AROUND 20 MPH, AND MAY
CONTAIN GUSTY WINDS TO 40 MPH, SMALL HAIL, FREQUENT LIGHTNING, AND
TORRENTIAL RAINFALL. LOCALIZED RAINFALL OF 1-2 INCHES WILL BE
POSSIBLE THROUGH MIDNIGHT EST/CDT FROM JASPER...SOUTH TO TELL CITY
AND HARDINSBURG. MOTORISTS SHOULD BE CAUTIOUS FOR PONDING WATER, AND
PEOPLE OUTDOORS SHOULD SEEK SHELTER IF THREATENED BY LIGHTNING.
JB
Special weather statement, Jul 16, 11:09 PM EST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1209 AM EDT SAT JUL 17 2004
INZ077>079-092-KYZ030>035-038-039-170600-
ANDERSON KY-CLARK IN-FRANKLIN KY-HENRY KY-JEFFERSON IN-JEFFERSON KY-
OLDHAM KY-SCOTT IN-SHELBY KY-SPENCER KY-TRIMBLE KY-WASHINGTON IN-
INCLUDING THE CITIES OF...FRANKFORT...LOUISVILLE...SHELBYVILLE
1209 AM EDT SAT JUL 17 2004/1109 PM EST FRI JUL 16 2004
A CLUSTER OF STRONG THUNDERSTORMS WILL MOVE FROM EASTERN
JEFFERSON AND OLDHAM COUNTIES IN KENTUCKY SOUTHEAST AT 15 MPH. THE3
STORMS WILL MOVE INTO SHELBY, TRIMBLE, AND HENRY COUNTIES. THESE
STORMS WILL PRODUCE FREQUENT LIGHTNING, WIND GUSTS TO 30 MPH, AND
HEAVY RAINFALL. OF PARTICULAR CONCERN WILL BE LIGHTNING. SEVERAL
HOMES IN EASTERN JEFFERSON COUNTY HAVE BEEN REPORTED STRUCK BY
LIGHTNING. MOTORISTS SHOULD BE CAUTIOUS FOR PONDING WATER, AND PEOPLE
OUTDOORS SHOULD SEEK SHELTER IF THREATENED BY LIGHTNING.
JA
Special weather statement, Jul 17, 1:08 AM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
208 AM EDT SAT JUL 17 2004
INZ076>079-090>092-KYZ030>036-038>041-045>048-055-170800-
ANDERSON KY-BOYLE KY-CLARK IN-FAYETTE KY-FLOYD IN-FRANKLIN KY-
HARRISON IN-HENRY KY-JEFFERSON IN-JEFFERSON KY-JESSAMINE KY-
MERCER KY-NELSON KY-OLDHAM KY-ORANGE IN-SCOTT IN-SCOTT KY-SHELBY KY-
SPENCER KY-TRIMBLE KY-WASHINGTON IN-WASHINGTON KY-WOODFORD KY-
INCLUDING THE CITIES OF...BARDSTOWN...CORYDON...DANVILLE...
FRANKFORT...HARRODSBURG...LEXINGTON...LOUISVILLE...NEW ALBANY...
SHELBYVILLE...VERSAILLES
208 AM EDT (108 AM EST) SAT JUL 17 2004
A CLUSTER OF STRONG THUNDERSTORMS WILL DROP SOUTHEAST ACROSS
SOUTH CENTRAL INDIANA AND NORTH CENTRAL KENTUCKY INTO EAST
CENTRAL KENTUCKY THROUGH 4 AM EDT. SOME OF THE STORMS WILL BE
CAPABLE OF PRODUCING FROM 1 TO 2 INCHES OF RAIN IN AN HOUR OR
LESS. IN ADDITION TO THE HEAVY RAIN WIND GUSTS TO 30 MPH WILL
BE POSSIBLE. IF DRIVING THIS MORNING WATCH FOR PONDING OF WATER
ON ROADS AND UNDERPASSES AND REDUCED VISIBILITY IN HEAVY RAIN.
DO NOT CROSS ROADS COVERED WITH WATER.
JA
Flash Flood, Spencer
- When
- July 17, 1:34 AM EST to 3:45 AM EST
- Where
- Spencer County, Taylorsville
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.033, -85.328 (the zone’s center; the record gives no point)
Two feet of water covered Little Mount Church Road. Hochstrasser Road was flooded.
Flash Flood, Shelby
- When
- July 17, 2:45 AM EST to 4:45 AM EST
- Where
- Shelby County, Shelbyville
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.215, -85.195 (the zone’s center; the record gives no point)
Water across Buzzard's Roost Road made it impassable.
Flash Flood, Oldham
- When
- July 17, 3:00 AM EST to 5:00 AM EST
- Where
- Oldham County, La Grange
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.399, -85.448 (the zone’s center; the record gives no point)
Two feet of water covered Old Sligo Road.
Flash Flood, Anderson
- When
- July 17, 4:30 AM EST to 5:00 AM EST
- Where
- Anderson County, 3 mi W of Lawrenceburg
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.004, -84.991 (the zone’s center; the record gives no point)
Hammond Creek Road was impassable for a time due to high water.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in North Carolina, July 17, 20041 death · 1 event
- Lightning Strike in South Carolina, July 17, 2004$400,000 · 1 event
- Flash Flood in Utah, July 17, 2004$350,000 · 1 event
- Tornadoes in North Carolina, July 17, 2004$80,000 · F1 · 2 events
- Wildfire in California, July 17 to 20, 20041 injured · $164,000 · 1 event
- Flash Flood and Damaging Wind in Louisiana, July 17, 2004$202,000 · 55 kt wind · 2 events
- Flash Flood in Pennsylvania, July 17, 2004$100,000 · 1 event
- Flash Flood in New York, July 17, 2004$40,000 · 1 event
- Damaging Wind in Texas, July 17, 2004$40,000 · 50 kt wind · 1 event
- Damaging Wind in Tennessee, July 17, 2004$30,000 · 65 kt wind · 1 event
- Flash Flood in North Carolina, July 17, 2004$25,000 · 1 event
- Damaging Wind in Tennessee, July 17, 2004$20,000 · 60 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417049, 5417048, 5417051, 5417050.